Thunderstorm Wind, Sheridan
- When
- September 4, 3:04 PM CST
- Where
- Sheridan County, 1.27 mi WNW of Angelus
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.190, -100.690
Several cluster of thunderstorms developed over northwest Kansas during the afternoon and moved southeast. One penny sized hail report was received, but several severe wind gusts occurred, including a measured gust to 78 mph at a mesonet site in Sheridan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several cluster of thunderstorms developed over northwest Kansas during the afternoon and moved southeast. One penny sized hail report was received, but several severe wind gusts occurred, including a measured gust to 78 mph at a mesonet site in Sheridan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 4, 1:35 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 135 PM MDT TUE SEP 4 2012 .UPDATE... ISSUED AT 128 PM MDT TUE SEP 4 2012 INSTABILITY AND AVAILABLE MOISTURE HAVE BEEN ENOUGH TO PRODUCE AN AREA OF ISOLATED SHOWERS WITH A FEW THUNDERSTORMS IN THE VICINITY OF THE CONVERGENT AREA NEAR A DRYLINE THAT WILL CONTINUE TO MOVE ACROSS THE FORECAST AREA DURING THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. EXPECT ONLY SOME GUSTY WINDS AND A TRACE TO A COUPLE HUNDREDTHS OF AN INCH OF MOISTURE WITH ANY STORMS THAT DEVELOP. && .SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY EVENING) ISSUED AT 1130 AM MDT TUE SEP 4 2012 EXPECT A SHORT WAVE TROUGH MOVE MOVE EAST OF THE ROCKIES AND ACROSS THE PLAINS THIS AFTERNOON AND EVENING MAINLY ACROSS WEST CENTRAL AND SOUTHWEST KANSAS. SOME MID-LEVEL INSTABILITY IS ALREADY SHOWING UP IN A MOIST LAYER ALOFT AS THERE IS MINIMAL DEVELOPMENT IN THE AREA ALREADY...BUT IT IS VERY HIGH BASED. WITH HIGHER DEWPOINTS REMAINING TO THE SOUTH AND DRYER AIR EXPECTED TO MOVE INTO THE REGION FROM THE NORTHWEST THIS EVENING...HAVE KEPT A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST THROUGH LATE THIS AFTERNOON AND EVENING MAINLY ACROSS THE FAR SOUTH AND SOUTHEAST WHERE THE BETTER LOW LEVEL MOISTURE RESIDES WITH CHANCES OF PRECIPITATION DECREASING AFTER MIDNIGHT. EXPECT TEMPERATURES ABOUT 10 DEGREES COOLER ON WEDNESDAY THAN ON TUESDAY AS A COOLER AREA OF HIGH PRESSURE MOVES INTO THE PLAINS STATES. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 1250 PM MDT TUE SEP 4 2012 WEDNESDAY NIGHT-FRIDAY...FORECAST AREA TO REMAIN UNDER NORTHWEST FLOW ALOFT THROUGH THE PERIOD. SFC HIGH MOVES OFF TO THE EAST WEDNESDAY NIGHT WITH A SFC TROUGH OVER THE AREA THURSDAY. AN UPPER WAVE WITHIN THE NORTHWEST FLOW PATTERN WILL MOVE THROUGH AFTER MIDNIGHT THURSDAY NIGHT BRINGING A COLD FRONT AND BREEZY TO WINDY NORTH WINDS WITH IT. THE WINDS WILL SLOWLY DECREASE FRIDAY AFTERNOON AS HIGH PRESSURE MOVES IN FROM THE NORTHWEST. STILL NOT TERRIBLY IMPRESSED WITH PRECIPITATION CHANCES THURSDAY AND HAVE TRIMMED BACK POPS MAINLY ACROSS THE WESTERN 2/3 OF THE AREA. MAY SEE A FEW THUNDERSTORMS LATE THURSDAY AFTERNOON ALONG THE SFC TROUGH WHICH WOULD BE GENERALLY EAST OF THE CO/KS BORDER. BEST CHANCE OF PRECIP ACROSS THE AREA STILL SEEMS TO BE FRIDAY WITH THE APPROACH AND PASSAGE OF THE ABOVE MENTIONED WAVE AND COLD FRONT. LOW TEMPERATURES WEDNESDAY NIGHT AND THURSDAY NIGHT IN THE MID 50S TO LOW 60S. HIGH TEMPERATURES THURSDAY UPPER 80S TO LOW 90S FALLING INTO THE 70S FRIDAY. FRIDAY NIGHT-TUESDAY...UPPER RIDGE TO SLOWLY MOVE OVER THE AREA FROM THE WEST THROUGH SUNDAY BEFORE FLATTENING A BIT MONDAY AND TUESDAY AS A WEATHER SYSTEM SKIRTS ACROSS THE US/CANADIAN BORDER. LOOKS TO BE DRY THROUGH MONDAY. MOISTURE AND PRECIPITATION CHANCES SLOWLY INCREASE TUESDAY. HIGH TEMPERATURES START THE PERIOD IN THE 70S...WARMING INTO THE 80S SUNDAY THROUGH TUESDAY. LOW TEMPERATURES COOLEST FRIDAY NIGHT AND SATURDAY NIGHT WITH LOW 50S...RISING INTO THE UPPER 50S TO LOW 60S MONDAY NIGHT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1130 AM MDT TUE SEP 4 2012 VFR CONDITIONS WILL PREVAIL WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE CENTRAL HIGH PLAINS REGION. AM NOT CONFIDENT INDIVIDUAL STORMS WILL MOVE DIRECTLY OVER THE TAF SITES...SO HAVE NOT INCLUDED THEM IN THE KMCK OR KGLD TAFS. GUSTY WEST TO SOUTHWEST WINDS ACROSS THE REGION THIS AFTERNOON WILL SLACKEN AFTER SUNSET AND BECOME LIGHT. AFTER ABOUT 08Z...WINDS WILL TURN NORTH NORTHWEST AND BECOME GUSTY AS A COOL FRONT MOVES ACROSS THE REGION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...LOCKHART LONG TERM...99 AVIATION...LOCKHART
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT TUE SEP 4 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1057 AM MDT TUE SEP 4 2012 /1157 AM CDT TUE SEP 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY FROM 3 PM MDT TO 9 PM MDT SOUTH OF A LINE FROM FLAGLER COLORADO TO HILL CITY KANSAS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS MAY PRODUCE WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH FRIDAY MORNING. SOME STORMS MAY PRODUCE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 138 PM MDT TUE SEP 4 2012 KSZ013-042000- SHERMAN- 138 PM MDT TUE SEP 4 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS... AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOODLAND...MOVING EAST AT 35 MPH. WINDS TO 55 MPH AND BLOWING DUST ARE ARE EXPECTED WITH THIS STORM. && LAT...LON 3953 10144 3931 10139 3926 10185 3943 10190 TIME...MOT...LOC 1937Z 253DEG 30KT 3937 10175 THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 216 PM MDT TUE SEP 4 2012 KSZ014-015-028-029-042100- GOVE-LOGAN-SHERIDAN-THOMAS- 316 PM CDT TUE SEP 4 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS... AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF LEVANT...MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3928 10059 3901 10072 3920 10137 3945 10126 TIME...MOT...LOC 2016Z 291DEG 26KT 3929 10119 BULLER
The Goodland radar (KGLD), 89 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Fire department reported several one-inch diameter tree limbs were broken as a result of the thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398048, 398051, 398049, 398050.